Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 1997, 2:27 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1997, 2:27 PM CDT (19:27 UTC)
- Expired
- Jul 28, 1997, 5:25 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 281928 FFWMAF TXC243-282225- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 227 PM CDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 525 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTH CENTRAL JEFF DAVIS COUNTY VERY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS CONTINUE TO AFFECT JEFF DAVIS COUNTY...ABOUT 25 MILES NORTHWEST OF FORT DAVIS. DOPPLER RADAR HAS ESTIMATED OVER ONE AND A HALF INCHES OF RAIN PER HOUR OVER THIS REGION...IN THE VICINITY OF HIGHWAY 118. THIS AREA RECEIVED HEAVY RAINFALL YESTERDAY...WITH ADDITIONAL RAINS LIKELY TO CAUSE FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL& ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. STAY TUNED TO YOUR LOCAL RADIO...TELEVISION STATIONS OR...YOUR CABLE TELEVISION OUTLET FOR THE LATEST UPDATES CONCERNING THIS WEATHER SITUATION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:21 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 28, 2:21 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 219 PM CDT MON JUL 28 1997 LATEST 4KM VIS LOOP INDICATES CU FIELD DEVELOPING ACROSS NE FA WITH ISOLATED TO WIDELY SCATTERED TSRA OVER OTHER PORTIONS OF FA. KMAF WSR-88D DATA INDICATES STRONGEST RETURNS NEAR ALPINE. RECENT SPOTTER REPORTS FROM THE ALPINE AREA INDICATES HEAVY RAINFALL AMOUNTS...SMALL HAIL...AND STRONG WINDS ASSOCIATED WITH THESE STORMS. MODELS CONTINUE THETA-E RIDGE ACROSS PARTS OF THE WESTERN FA THROUGH WEDNESDAY. WITH INSTABILITY CONTINUING IN THIS AREA...SEE NEED FOR ONLY SLIGHT ADJUSTMENTS TO POPS AT LEAST THROUGH THE FIRST TWO PERIODS FROM PREVIOUS PACKAGE. BY TOMORROW AFTERNOON...MODELS PUSH A WEAK COLD FRONT THROUGH PB. IF MODELS VERIFY...THIS BOUNDARY MAY ALSO SERVE AS A FOCUS FOR TSRA ACTIVITY TOMORROW AFTERNOON AND CONTINUING INTO THE THIRD PERIOD...ESPECIALLY GIVEN THE SE FLOW OF SURFACE MOISTURE INTO THE AREA CONTINUING. TEMPERATURES ARE VERY CLOSE TO GUIDANCE...HAVE ADJUSTED SOME TO REFLECT PERSISTENCE. THANKS TO KLBB FOR COORDINATION! MAF 71/96 --/-- CNM 74/99 20/10 MRF 60/85 30/20 P07 75/94 --/-- HUBER/BRITE
In the hours before
Special weather statement, Jul 28, 11:29 AM CDT, 2 hours 58 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1126 AM CDT (1026 AM MDT) MON JUL 28 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: THE SOUNDING THIS MORNING AT MIDLAND INDICATED AN UNSTABLE ATMOSPHERE OVER THE OUTLOOK AREA WITH ESTIMATED VALUES FOR LI AND CAPE IN THE -4 AND 1500 J/KG RANGE RESPECTIVELY. ALSO, A WEAK EASTERLY WAVE IS CURRENTLY MOVING ACROSS SOUTH-CENTRAL TEXAS. TROPICAL MOISTURE CONTINUES TO MOVE FROM MEXICO ACROSS EASTERN ARIZONA...NEW MEXICO...AND THE WESTERN PORTIONS OF THE OUTLOOK AREA. HIGH PRESSURE CONTINUES TO DOMINATE THE UPPER-AIR PATTERN. WITH NO REAL SURFACE BOUNDARY TO INITIATE THUNDERSTORM DEVELOPMENT...EXPECT MOST ACTIVITY TO DEVELOP THROUGHOUT THE MOUNTAINS OF THE WESTERN AND SOUTHWESTERN OUTLOOK AREA. ANY THUNDERSTORMS THAT MAY DEVELOP ARE EXPECTED ALONG AND WEST OF A CARLSBAD...KERMIT...FORT STOCKTON...SANDERSON LINE. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AND STRONG DOWNBURST WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. HUBER/GRIFFIN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:04 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.